Protein-losing enteropathy (PLE) refers toa group of disorders causing hypoproteinemia and edema in the absence of proteinuriaor defects in protein synthesis.1 It ischaracterized by increased protein loss in the gastrointestinal tract andis commonly suggested by the presence of peripheral edema and low serum albuminand globulin levels, in the absence of renal and hepatic disease. We describean unusual patient with a corticosteroid-responsive PLE who developed bilateralserous retinal detachments (RDs) coincident with a flare of her enteropathy.With appropriate treatment of the enteropathy, there was resolution of theserous detachments.
A 47-year-old woman was diagnosed as having idiopathic PLE 8 years beforereferral to the Retina Service of the Department of Ophthalmology and VisualSciences, University of Wisconsin–Madison.
In 1995, she was seen at the Mayo Clinic, Rochester, Minn, complainingof swelling over the face and lower extremities. The findings from the physicalexamination revealed anasarca. She reported a history of multiple episodesof edematous facies and lower extremity edema responsive to intermittent shortcourses of oral corticosteroid therapy.
Laboratory analysis revealed severe hypoalbuminemia, with serum albuminlevels measuring 1.4 g/dL (normal range, 3.5-5.5 g/dL). Renal and liver functiontest results were unremarkable. The antinuclear antibody was mildly elevated,although a complete rheumatologic evaluation ruled out rheumatologic disease,including systemic lupus erythematosus.
Protein-losing enteropathy was suspected. Twenty-four-hour stool analysisrevealed a high level of fecal α1-antitrypsin concentrationat 642 mg/dL (118.13 µmol/L) (normal, <54 mg/dL [<9.94 µmol/L]),2 and 24-hour serum analysis for α1-antitrypsinclearance was 964 mL/24 h (normal, <27 mL/24 h). (Intestinal clearanceof α1-antitrypsin has been shown to be a reliable diagnostictest for PLE.2) Esophagogastroduodenoscopyand gastric biopsy revealed a congestive gastropathy. A diagnosis of PLE wasmade.
Given the patient's history of responsiveness to corticosteroid administration,she was successfully treated with intravenous corticosteroids (methylprednisolone),intravenous furosemide, and albumin, with resolution of the anasarca. ThePLE was subsequently well controlled with 10 mg of methylprednisolone (Medrol)every other day and 50 mg of mercaptopurine (Purinethol) daily for the subsequent8 years.
The patient developed a systemic viral illness 4 weeks before beingseen at the Department of Ophthalmology and Visual Sciences, University ofWisconsin–Madison clinic. As her upper respiratory symptoms began toresolve, she sought care from a primary care physician because of complaintsof increased abdominal girth, profound anorexia, diarrhea, and shortness ofbreath.
The medical workup revealed abnormal liver function test results, includinga low serum albumin level of 2.3 g/dL and elevated alkaline phosphatase (750U/L), aspartate aminotransferase (147 U/L), and alanine aminotransferase (201U/L). An abdominal ultrasound revealed no structural pathologic conditionof the hepatobiliary system.
She was diagnosed as having a systemic viral syndrome causing exacerbationof her underlying PLE, primarily by interfering with hepatic protein synthesis.Epstein-Barr virus, cytomegalovirus, and hepatitis A, B, and C titers werenegative.
During the systemic evaluation, the patient also complained of a gradual,progressive loss of the bilateral superior visual fields. She reported thather central vision was blurry in the morning on waking and when lying in asupine position. She denied pain, floaters, or photopsias. Her local ophthalmologistdiagnosed bilateral inferior RDs and referred the patient for further evaluationand treatment.
Visual acuity was 20/40 OU. Intraocular pressures were normal. Slitlampexamination revealed anterior chamber cells and flare and moderate anteriorvitreous cells. Dilated funduscopic examination revealed bilateral inferiorbullous RDs when the patient was in an upright posture (Figure 1 and Figure 2).There was a superior subretinal fluid shift, involving the macula, with supinepositioning. Shallow peripheral choroidal detachments were noted. Diffusechoroidal thickening was confirmed by ultrasonography (Figure 3).
Right eye. A, At initial examination,a serous detachment is prominent inferiorly, with shallow fluid involvingthe macula. B, After treatment with systemic corticosteroids, there is resolutionof the subretinal fluid. Retinal pigment epithelial clumping is present.
Left eye. A, At initial examination,a serous detachment is present inferiorly, extending into the macula. B, Onemonth after treatment, there is a resolution of the detachment.
B-scan of right eye with patientin a supine position. Fluid shifts into the macula. Note the thickening ofthe choroid.
Fluorescein angiography revealed deep-speckled hyperfluorescence inthe inferior macula and inferior periphery (Figure 4). Mild choroidal leakage was noted late in the angiogram.No retinal vascular leakage or vessel wall staining suggesting retinal vasculitiswas present.
Late-phase fluorescein angiogramof the right eye. There is irregular, deep-speckled hyperfluorescence in theinferior macula and inferior periphery. No leakage is noted from the retinalvasculature.
Following reevaluation by and discussion with the patient's primarycare physician, treatment of the PLE exacerbation was initiated with an increaseof methylprednisolone to 30 mg/d. There was a rapid resolution of her systemicedema, with a weight loss of 12 kg, and resolution of the shortness of breathand diarrhea. The dosage was tapered during the following 3 to 4 weeks toher baseline level of 10 mg of methylprednisolone every other day. The serousRDs gradually resolved during 5 months of follow-up, with her visual acuityimproving to 20/25 OU (Figure 1 and Figure 2). There was persistent mild anteriorchamber inflammation, with iris-lens synechiae formation. As the high-dosesystemic corticosteroids were tapered, she required topical treatment with1% prednisolone acetate. Anterior segment inflammation resolved during 5 monthsof follow-up.
There are multiple known causes3 ofserous (exudative) RD, including inflammatory etiologies such as scleritis,vascular tumors (eg, diffuse choroidal hemangioma), neoplastic disease, orautoimmune pathologic conditions (eg, Vogt-Koyanagi-Harada syndrome [VKH]).To our knowledge, this is the first case reported of bilateral serous RD secondaryto a PLE.
This patient had ocular features that are similar to the symptom complexin VKH. She had bilateral serous RD and diffuse choroidal thickening. Vogt-Koyanagi-Haradasyndrome affects women more commonly than men, especially among those aged20 to 50 years.4 As in VKH, the serous RDresolved on administration of systemic corticosteroids. However, despite thesesimilarities, there are features not synchronous with a diagnosis of VKH.5 There was no disc hyperemia or development of a"sunset" fundus. There were no meningeal or neurologic symptoms. In addition,there were no cutaneous signs of alopecia, poliosis, or vitiligo. She wasalso not of ancestry typically affected by VKH.4
The neurosensory retina maintains attachment to the retinal pigmentepithelium largely through dynamics of retinal fluid flow.2 Althoughno study has shown that lower intravascular oncotic pressure leads directlyto serous RD, Negi and Marmor6 demonstratedthe importance of oncotic pressure in maintaining the necessary fluid dynamicsfor intact retinal attachment. They showed that nonrhegmatogenous RDs inducedby subretinal injection of fluids of higher osmolality took longer to resolvespontaneously than those induced by fluids of lower osmolality. Sustainedreduced oncotic pressure in the choriocapillaris due to severe hypoalbuminemiacould have led to a decreased vitreoretinal to choroidal fluid outflow inthis patient, thereby causing bilateral serous RDs. This was exacerbated bythe outflow of serous fluid from the vascular space as the oncotic pressureof the choroid fell due to wasting of intravascular protein.
Because the patient's medical systemic disease was appropriately treatedwith systemic corticosteroids, the hypoalbuminemia was reversed and normalpump function of the retinal pigment epithelium was able to remove the serousfluid from the subretinal space. This was coincident with a reversal of hersystemic edema and a loss of more than 12 kg of fluid overload.
Protein-losing enteropathy is an unusual systemic disorder. Nevertheless,it must be considered in the differential diagnosis of causes of serous RD.
The authors have no relevant financial interest in this article.
Correspondence: Dr Gottlieb Retina Service, Department of Ophthalmologyand Visual Sciences, University of Wisconsin–Madison, 2870 UniversityAve, Suite 206, Madison, WI 53705 (email@example.com).
et al. Intestinal clearance of α1-antitrypsin: a sensitive method forthe detection of protein-losing enteropathy. Gastroenterology.
1981;81777- 780PubMedGoogle Scholar
WS Tasman nonrhegmatogenous retinal detachment. Ryan
l33rd St Louis, Mo Mosby Inc2001;2076- 2097Google Scholar
MF Effects of subretinal and systemic osmolality on subretinal fluid resorption. Invest Ophthalmol Vis Sci.
1984;25616- 620PubMedGoogle Scholar